Indiana, 2016Flash Flood and Flood in Indiana, May 10 to 11, 2016
May 10 to 11, 2016 · NWS IWX · 2 events in 1 county or zone
A stationary front was located over northern Indiana with a influx of deep moisture present along with weak wind fields. A few showers and thunderstorms formed and drifted north, training over portions of southern Allen county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front was located over northern Indiana with a influx of deep moisture present along with weak wind fields. A few showers and thunderstorms formed and drifted north, training over portions of southern Allen county. 2.5 to nearly 4 inches of rain fell in a few hours, causing high water and flash flooding issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 10, 6:58 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, May 10, 6:58 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EDT TUE MAY 10 2016
.SYNOPSIS...
ISSUED AT 402 PM EDT TUE MAY 10 2016
THE COMBINATION OF A SLOW MOVING UPPER LEVEL DISTURBANCE AND A WARM
FRONT WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
AREA...MAINLY THROUGH THIS EVENING. A FEW ISOLATED SHOWERS MAY
PERSIST ACROSS EXTREME NORTHEAST INDIANA AND NORTHWEST OHIO INTO
WEDNESDAY...BUT MOST LOCATIONS WILL BE DRY. SHOWERS AND
THUNDERSTORMS WILL BECOME LIKELY AGAIN ON THURSDAY AS A STRONGER
SYSTEM AND COLD FRONT TRACK ACROSS THE AREA. LOW TEMPERATURES
TONIGHT WILL RANGE FROM THE LOWER TO UPPER 50S. HIGH TEMPERATURES
ON WEDNESDAY WILL RANGE FROM THE LOWER TO UPPER 70S.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 402 PM EDT TUE MAY 10 2016
BAND OF SHOWERS ASSOCIATED WITH ISENTROPIC UPGLIDE NORTHWARD
ADVANCING LOW LEVEL THETAE GRADIENT HAS STEADILY LIFTED
NORTHEASTWARD THROUGH THE DAY AND WILL CONTINUE TO IMPACT FAR
NORTHEAST PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON.
OTHERWISE THE FOCUS FOR THE NEAR TERM FORECAST THROUGH THIS
EVENING WILL CENTER ON SHOWER/STORM REDEVELOPMENT WITH NEXT SHORT
WAVE TRACKING ACROSS EAST CENTRAL ILLINOIS/CENTRAL INDIANA THIS
EVENING. WHILE STRONGEST FORCING WITH THIS WAVE MAY REMAIN JUST
SOUTH OF THE LOCAL AREA...AN OLD REMNANT MCV FEATURE ACROSS
NORTHEAST ILLINOIS IS ALSO EXPECTED TO DRIFT ACROSS NORTH CENTRAL
INDIANA THROUGH EARLY THIS EVENING. SOME SCATTERED THUNDERSTORMS
HAVE DEVELOPED ACROSS PORTIONS OF NORTHEAST ILLINOIS/NORTHWEST
INDIANA WITH THIS FEATURE ALONG LOW LEVEL WARM FRONT...AND WOULD
EXPECT THIS TREND TO CONTINUE EASTWARD ACROSS CENTRAL PORTIONS OF
THE FORECAST AREA THROUGH EARLY EVENING. MID LEVEL LAPSE RATES
WILL CONTINUE TO BE ON THE MEAGER SIDE ALTHOUGH LOW LEVEL
WARM/MOIST ADVECTION MAY STILL PROMOTE A WINDOW OF 500-1000 J/KG
SURFACE BASED CAPES LATE AFTERNOON/EARLY EVENING ACROSS SOUTHERN
HALF. OVERALL SHEAR PROFILES ARE ALSO RELATIVELY WEAK...ALTHOUGH
SOME ENHANCEMENT TO DEEP LAYER SHEAR IS POSSIBLE WITH THE
APPROACHING MCV. AN ISOLATED STRONG STORM IS STILL POSSIBLE
THROUGH EARLY EVENING...ALTHOUGH WOULD SUSPECT WEAK MID LEVEL
LAPSE RATES/MARGINAL INSTABILITY TO BE PRIMARY LIMITING FACTOR TO
A MORE SUBSTANTIAL THREAT.
SCATTERED SHOWERS LIKELY TO PERSIST THROUGH MID EVENING ACROSS
THE SOUTH...WITH DOWNWARD TREND EXPECTED LATE EVENING/OVERNIGHT AS
LINGERING WEAK DCVA WITH AFOREMENTIONED SYNOPTIC WAVE BEGINS TO
PUSH OFF TO THE EAST. DID EXTEND LOW POPS INTO THE EARLY PORTIONS
OF THE OVERNIGHT...MAINLY ACROSS THE SOUTHEAST. THE OTHER POSSIBLE
CONCERN TONIGHT WILL BE POTENTIAL FOG FORMATION...PARTICULARLY
ACROSS NORTHWEST PORTIONS OF THE AREA.
WILL MAINTAIN SOME ISOLD RAIN SHOWER MENTION ACROSS THE FAR EAST
INTO WEDNESDAY AS WEAK LOW LEVEL THETAE RIDGE LAGS BACK ACROSS
NORTHWEST OHIO THROUGH MIDDAY. WEAK LOW LEVEL CONVERGENT AXIS
REFLECTION OF THIS FEATURE IS ALSO EXPECTED TO LINGER ACROSS THE
FAR EAST WEDNESDAY MORNING. OTHERWISE...MILDER CONDITIONS IN STORE
FOR WEDNESDAY AS STRONGER LOW LEVEL WARM ADVECTION RAMPS UP IN THE
AFTERNOON WITH HIGHS FROM LOWER 70S NORTHEAST TO UPPER 70S
SOUTHWEST.
&&
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 402 PM EDT TUE MAY 10 2016
QUIET CONDITIONS TO BEGIN THE LONG TERM PERIOD WEDNESDAY NIGHT AS
SHORT WAVE RIDGING REMAINS IN PLACE IN ADVANCE OF A MORE
SUBSTANTIAL UPPER TROUGH TO AFFECT THE AREA LATE WEDNESDAY NIGHT
INTO THURSDAY. A WEAKER LEAD SHORT WAVE IS EXPECTED TO RACE ACROSS
THE WESTERN GREAT LAKES LATER WEDNESDAY NIGHT HELPING TO ADVECT
BETTER LOW LEVEL MOISTURE AXIS EASTWARD TO THE WESTERN GREAT
LAKES. MAIN ITEM OF UNCERTAINTY FOR THIS FORECAST WILL BE
LONGEVITY OF ANY UPSTREAM CONVECTION INTO THE LOCAL AREA THURSDAY
MORNING. AT THIS TIME...EXPECTING SOME DIMINISHMENT IN PRECIP
THURSDAY MORNING AS LOW LEVEL JET VEERS AND PRIMARY MID/UPPER
FORCING LAGS UPSTREAM...BUT WILL MAINTAIN RAMP UP TO LIKELY POPS
ACROSS EASTERN HALF OF THE AREA IN THE AFTERNOON. SOME LOWER END
SEVERE THREAT MAY EVOLVE WITH THIS SETUP AS NARROW INSTABILITY
AXIS DEVELOPS JUST IN ADVANCE OF COLD FRONT...WHICH SHOULD HAVE A
FAVORABLE LATE AFTERNOON TIMING...PARTICULARLY FOR AREAS EAST OF
INTERSTATE 69. ONE LESS FAVORABLE ITEM OF NOTE FOR SEVERE SETUP
CONTINUES TO BE POTENTIAL OF MORE SUBSTANTIAL SHEAR TO BE CONFINED
TO POST- FRONTAL ENVIRONMENT.
COOLER AIR TO ADVECT INTO THE AREA THURSDAY/FRIDAY WITH ANOTHER
MORE AMPLIFIED NORTHERN STREAM TROUGH LIKELY TO INDUCE SOME
DOWNSTREAM FRONTOGENETIC RESPONSE LATE FRIDAY NIGHT/SATURDAY...AND
WILL MAINTAIN LOW CHANCE POPS FOR THIS PERIOD. HIGHS FOR THE
WEEKEND SHOULD BE LIMITED TO THE MID/UPPER 50S WITH SOME
MODERATION BY THE BEGINNING OF NEXT WEEK. SOME QUESTION REMAINS AS
TO HOW FAR SOUTH LOW LEVEL BAROCLINIC ZONE WILL BE SUPPRESSED
EARLY NEXT WEEK...SO DID MAINTAIN SLIGHT CHANCE POPS FOR PORTIONS
OF DAYS 5-7 WITH ADDITIONAL NORTHWEST FLOW WAVES POSSIBLE.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 752 PM EDT TUE MAY 10 2016
SHORT DURATION OF IMPROVED CONDITIONS AFTER FIRST FEW HOURS OF
CONVECTION. DEEPEST/STRONGEST UPDRAFTS INVOF OF KFWA OVER KSBN.
HOWEVER...BY EARLY MORNING WITH MOISTURE LADEN LOW LEVELS AND WEAK
FLOW ANTICIPATE STRATUS AND BR FORMATION WITH CONDITONS LIKELY
LOWERING INTO IFR RANGE. SLIGHTLY MORE PESSIMISTIC AT KFWA WITH
HIGHER XOVER TEMP AND VERTICAL PROFILE MORE CONDUCIVE TO BR/FG
FORMATION...AND HAVE ADDED SHORT DURATION LIFR NEAR DAYBREAK.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...MARSILI
SHORT TERM...MARSILI
LONG TERM...MARSILI
AVIATION...MURPHY
VISIT US AT WWW.WEATHER.GOV/IWX
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, May 10, 8:27 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
927 AM EDT TUE MAY 10 2016
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111330-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
927 AM EDT TUE MAY 10 2016 /827 AM CDT TUE MAY 10 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS
EVENING...MAINLY ALONG AND SOUTH OF ROUTE 30. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE THURSDAY ESPECIALLY EAST OF THE HIGHWAY
15 CORRIDOR. A MARGINALLY SEVERE STORM IS POSSIBLE WITH GUSTY
WINDS AND SMALL HAIL ESPECIALLY FROM NORTHEAST INDIANA THROUGH
NORTHWEST OHIO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-111330-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
927 AM EDT TUE MAY 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ISOLATED THUNDERSTORM IS POSSIBLE LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Special weather statement, May 10, 5:15 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 PM EDT TUE MAY 10 2016
INZ014>016-102245-
MARSHALL-KOSCIUSKO-FULTON-
615 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON...
SOUTHEASTERN MARSHALL AND SOUTHWESTERN KOSCIUSKO COUNTIES...
AT 613 PM EDT...A STRONG THUNDERSTORM WAS JUST EAST OF
ROCHESTER...MOVING NORTHEAST AT 20 MPH.
WINDS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WARSAW...ROCHESTER...AKRON...MENTONE...TIPPECANOE...ETNA GREEN...
BURKET...BEAVER DAM...LAKE MANITOU...ATWOOD...ATHENS...HOFFMAN
LAKE...TALMA...SEVASTOPOL...OLD TIP TOWN...PALESTINE AND BEAVER DAM
LAKE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4100 8604 4104 8622 4131 8608 4125 8583
TIME...MOT...LOC 2213Z 204DEG 19KT 4108 8608
SKIP
Special weather statement, May 10, 5:59 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
659 PM EDT TUE MAY 10 2016
INZ016-102345-
KOSCIUSKO-
659 PM EDT TUE MAY 10 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KOSCIUSKO COUNTY...
AT 658 PM EDT...A STRONG THUNDERSTORM WAS NEAR MENTONE...OR 7 MILES
SOUTHWEST OF WARSAW...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WARSAW...WINONA LAKE...MENTONE...LEESBURG...BURKET...OSWEGO...
ATWOOD...MONOQUET...LITTLE CHAPMAN LAKE...CLUNETTE...BIG CHAPMAN
LAKE...PALESTINE AND IRISH LAKE.
&&
LAT...LON 4110 8598 4121 8605 4137 8587 4127 8568
TIME...MOT...LOC 2258Z 217DEG 13KT 4116 8595
PBM
Local storm report, May 10, 7:45 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 S HUNTINGTON 40.85N 85.50W
05/10/2016 M0.25 INCH HUNTINGTON IN TRAINED SPOTTER
&&
SKIPPERLocal storm report, May 10, 8:22 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
922 PM EDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM HEAVY RAIN 5 SW FORT WAYNE 40.98N 85.19W
05/10/2016 M2.29 INCH ALLEN IN ASOS
FORT WAYNE AIRPORT RAINFALL SINCE MIDNIGHT THROUGH 917
PM EDT...2.15 INCHES SINCE 727 PM
&&
SKIPPERFlash Flood, Allen
- When
- May 10, 8:46 PM EST to 11:15 PM EST
- Where
- Allen County, 2.5 mi WNW of Arcola to 2.14 mi W of Zanesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -85.340
Emergency management officials reported several roads were closed due to either high flowing water, partial washouts or sink holes as roads were undermined by torrential rainfall in a few hour period. Northbound Interstate 69 was closed for a period of time as the flood waters caused several accidents and submerged vehicles. The Fort Wayne airport recorded 2.29 inches of rain, with most of it falling in a two hour period. A mesonet site near Westchester (suburb of Fort Wayne) recorded 3.43 inches of rain in three hours. High water continued to cause problems into May 11th.
Flood, Allen
- When
- May 10, 11:15 PM EST to May 11, 8:00 AM EST
- Where
- Allen County, 2.5 mi WNW of Arcola to 2.14 mi W of Zanesville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.120, -85.340
Several roads across southern Allen county remained closed into the morning hours of May 11th from heavy rainfall that occurred during the evening hours of May 10th. Some of the roads were closed due to high water, while others remained closed after being undermined or washed out from the high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Kentucky, May 10, 201610 injured · $5.4 million · EF3 · 33 events
- Tornadoes and Flash Flood in Kentucky, May 10, 2016$330,000 · EF2 · 75 events
- Flash Flooding and Hail in Tennessee, May 10 to 11, 20161 injured · $8.1 million · 2.5 in hail · 56 events
- Flash Flooding and Hail in Nebraska, May 10 to 11, 2016$6.4 million · 1.75 in hail · 22 events
- Flash Flood and Hail in Texas, May 10 to 11, 20161 injured · $176,000 · 2 in hail · 54 events
- High Wind in Kansas, May 10 to 11, 2016$195,000 · 70 kt wind · 9 events
- Flash Flood and Hail in Nebraska, May 10 to 11, 2016$100,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Texas, May 10 to 13, 20162.75 in hail · 53 events
- Tornado and Hail in Nebraska, May 10, 2016$40,000 · EF0 · 2 events
- Hail and Damaging Winds in Ohio, May 10, 2016$26,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Kentucky, May 10, 2016$2,000 · 2.5 in hail · 25 events
- Damaging Wind and Lightning Strike in West Virginia, May 10 to 11, 2016$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626324, 626325.